Alert archive / Tennessee / Flash Flood Warnings in 2018

Flash Flood Warning 23, NWS Nashville, TN

July 15, 20185 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 15, 2018, 2:00 PM CDT for 5 counties in Tennessee. It was in force for 102 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2018, 2:00 PM CDT (19:00 UTC)
Expired
Jul 15, 2018, 3:42 PM CDT
In force
102 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Dickson County, TN, Hickman County, TN, Houston County, TN, Humphreys County, TN, Perry County, TN

The radar

The Ft Campbell radar (KHPX), 97 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1419 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

528 
WGUS54 KOHX 151900
FFWOHX
TNC043-081-083-085-135-152200-
/O.NEW.KOHX.FF.W.0023.180715T1900Z-180715T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
200 PM CDT SUN JUL 15 2018

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Southwestern Dickson County in Middle Tennessee...
  Southern Houston County in Middle Tennessee...
  Northern Perry County in Middle Tennessee...
  Humphreys County in Middle Tennessee...
  Western Hickman County in Middle Tennessee...

* Until 500 PM CDT.

* At 158 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. More than two inches of rain 
  have already fallen in parts of the area this afternoon, and some 
  areas had heavy rain this morning. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Waverly, Centerville, Camden, New Johnsonville, McEwen, Hurricane
  Mills, Lobelville, Pinewood, I-40 Near The Tennessee River,
  Nunnelly and Bucksnort.

Additional rainfall amounts over 3 inches are possible in the warned 
area.

This includes Interstate 40 between mile markers 136 and 166.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3600 8800 3605 8799 3613 8792 3617 8792
      3622 8795 3630 8795 3625 8750 3572 8738
      3566 8756 3576 8799 3592 8793 3594 8793
      3595 8801 3599 8802

$$

13
1 follow-up statement
709 
WGUS74 KOHX 152042
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
342 PM CDT SUN JUL 15 2018

TNC043-081-083-085-135-152051-
/O.CAN.KOHX.FF.W.0023.000000T0000Z-180715T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickson TN-Houston TN-Perry TN-Humphreys TN-Hickman TN-
342 PM CDT SUN JUL 15 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN DICKSON...SOUTHERN
HOUSTON...NORTHERN PERRY...HUMPHREYS AND WESTERN HICKMAN COUNTIES IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

Additional thunderstorms with heavy rainfall are possible overnight. 
The ground has been saturated, so any new heavy rainfall could cause 
flash flooding. 

LAT...LON 3600 8800 3605 8799 3613 8792 3617 8792
      3622 8795 3630 8795 3625 8750 3572 8738
      3566 8756 3576 8799 3592 8793 3594 8793
      3595 8801 3599 8802

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 12:40 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 15, 12:40 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1240 PM CDT Sun Jul 15 2018

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

It was an active morning as a very positively-tilted upper trough
drifting eastward into the Ohio Valley interacts with our
extremely moist environment (PW's over 2 inches), causing
scattered convection ever since sunrise. Although a few storms
have been marginally strong, the main impact has been very heavy
rain in a number of areas. Greatest totals were in Humphreys and
Hickman Counties in the daybreak hours...with Sumner, Wilson,
Rutherford and Cannon Counties receiving the heaviest rains since
8am. We received over 2.5 inches at the NWS office in Old Hickory
and some isolated estimates of 3 inches were noted in the
counties mentioned above. Additional scattered storms and
occasionally heavy rains are expected this afternoon as the slow-
moving upper trough continues across the region.

Adjusted POPs to match latest expected trends for this afternoon.
Also, lowered max temps a few degrees for all but a few of the
rain-free southwest counties...with the biggest changes reserved
for areas that have had the greatest amount of rain. Still expect
temps to rebound somewhat despite the morning rains...but not
enough to reach original max temp forecasts.

&&

.AVIATION...
18Z TAF DISCUSSION.

A very unsettled taf period is ahead with at least scattered
showers and thunderstorms over the region throughout the period,
and a couple of episodes of fairly widespread / organized
thunderstorms. Heavy downpours and locally gusty winds will be
possible with all of the convective activity. At this time, it
looks like VCTS will work through 21Z, then a fairly organized
batch of storms will move into CKV/BNA/MQY from 21Z through 03Z.
Outside of the showers/storms, VFR with light SSW winds.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......49
AVIATION........13
Hazardous weather outlook, Jul 15, 5:00 AM CDT, 9 hours before
Hazardous Weather Outlook
National Weather Service Nashville TN
500 AM CDT Sun Jul 15 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-161000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
500 AM CDT Sun Jul 15 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Heat Index values of 100-103 are likely for those west of I-65
this afternoon.

Strong storms will be possible for all of Middle TN, especially
during the afternoon and evening. The main concern will be strong
gusty winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heat Index values of 100-103 are again likely for those west of
I-65 Monday afternoon. Slightly cooler air will move in starting
Tuesday.

Strong storms will be possible for all of Middle TN Monday and
Tuesday, especially during the afternoon and evening. The main
concern will be strong gusty winds and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 15, 10:06 AM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Nashville TN
1006 AM CDT SUN JUL 15 2018

TNZ005>007-151530-
Stewart TN-Robertson TN-Montgomery TN-
1006 AM CDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY...EASTERN STEWART AND
NORTHERN ROBERTSON COUNTIES UNTIL 1030 AM CDT...

At 1005 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Guthrie to near Big Rock.
Movement was southeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Springfield, Dover, Clarksville, Cross Plains, Big Rock, Adams, Cedar
Hill, Cumberland City, Indian Mound, Palmyra and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3653 8668 3634 8786 3656 8794 3664 8751
      3665 8685
TIME...MOT...LOC 1505Z 324DEG 18KT 3668 8703 3654 8781

13
Special weather statement, Jul 15, 10:38 AM CDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Nashville TN
1038 AM CDT SUN JUL 15 2018

TNZ005>008-026-151630-
Stewart TN-Robertson TN-Cheatham TN-Sumner TN-Montgomery TN-
1038 AM CDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTGOMERY...NORTHERN
SUMNER...EAST CENTRAL STEWART...NORTHWESTERN CHEATHAM AND ROBERTSON
COUNTIES UNTIL 1130 AM CDT...

At 1038 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Cross Plains to 10 miles
northeast of Erin. Movement was east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Springfield, Clarksville, White House, Millersville, Greenbrier,
Coopertown, Westmoreland, Ridgetop, Cross Plains, Portland, Pleasant
View, Orlinda, Adams, Cedar Hill, Cumberland City, Mitchellville, Oak
Grove, Palmyra, Cottontown and Cunningham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3664 8622 3656 8627 3646 8645 3632 8738
      3644 8778 3665 8681 3665 8659 3663 8657
      3665 8651
TIME...MOT...LOC 1538Z 279DEG 19KT 3665 8668 3645 8763

13
Special weather statement, Jul 15, 11:06 AM CDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Nashville TN
1106 AM CDT SUN JUL 15 2018

TNZ006>008-025>027-151645-
Robertson TN-Dickson TN-Davidson TN-Cheatham TN-Sumner TN-
Montgomery TN-
1106 AM CDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAVIDSON...
NORTHEASTERN DICKSON...SOUTHEASTERN MONTGOMERY...SUMNER...NORTHERN
CHEATHAM AND CENTRAL ROBERTSON COUNTIES UNTIL 1145 AM CDT...

At 1106 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Portland to near Greenbrier to 13 miles
southwest of Clarksville. Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Gallatin, Springfield, Ashland City, Hendersonville, Goodlettsville,
White House, Millersville, Greenbrier, Coopertown, Westmoreland,
Ridgetop, Cross Plains, Portland, Joelton, Pleasant View, Orlinda,
Mitchellville, Cheatham Dam, Bethpage and Oak Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3665 8635 3664 8620 3661 8621 3643 8632
      3629 8664 3623 8724 3638 8752 3643 8688
      3665 8658 3663 8657 3665 8651
TIME...MOT...LOC 1606Z 285DEG 22KT 3660 8652 3642 8684 3638 8745

13
Special weather statement, Jul 15, 1:03 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Nashville TN
103 PM CDT SUN JUL 15 2018

TNZ023>025-151845-
Dickson TN-Humphreys TN-Houston TN-
103 PM CDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DICKSON...SOUTHERN
HOUSTON AND HUMPHREYS COUNTIES UNTIL 145 PM CDT...

At 103 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of McEwen to 7 miles north of
New Johnsonville. Movement was south at 5 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Dickson, Waverly, Camden, New Johnsonville, McEwen, Burns and
Hurricane Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3598 8802 3600 8800 3603 8800 3605 8799
      3613 8792 3617 8792 3622 8795 3627 8794
      3629 8750 3603 8732 3593 8793 3594 8793
      3594 8798 3595 8801 3596 8802
TIME...MOT...LOC 1803Z 340DEG 6KT 3617 8755 3612 8798

13
Special weather statement, Jul 15, 1:05 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Nashville TN
105 PM CDT SUN JUL 15 2018

TNZ005-006-023-151845-
Stewart TN-Montgomery TN-Houston TN-
105 PM CDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MONTGOMERY...STEWART AND
NORTHERN HOUSTON COUNTIES UNTIL 145 PM CDT...

At 104 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Paris Landing State Park to
near Springville. Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Dover, Erin, Tennessee Ridge, Big Rock, Cumberland City, Land Between
The Lakes, Houston County Airport, Indian Mound, Palmyra and
Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3666 8785 3663 8785 3664 8748 3633 8744
      3634 8751 3626 8752 3630 8795 3635 8798
      3645 8806 3647 8805 3649 8806 3652 8804
      3656 8803 3668 8807
TIME...MOT...LOC 1804Z 266DEG 20KT 3661 8807 3630 8808

13
Special weather statement, Jul 15, 1:36 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Nashville TN
136 PM CDT SUN JUL 15 2018

TNZ005-006-023>025-151915-
Stewart TN-Dickson TN-Humphreys TN-Montgomery TN-Houston TN-
136 PM CDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DICKSON...WESTERN
MONTGOMERY...STEWART...HOUSTON AND HUMPHREYS COUNTIES UNTIL 215 PM
CDT...

At 136 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Big Rock to 10 miles northwest
of Waverly. Movement was east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Dickson, Waverly, Camden, Dover, Erin, Clarksville, New Johnsonville,
McEwen, Tennessee Ridge, Big Rock, Vanleer, Cumberland City, Slayden,
Palmyra, Woodlawn, Land Between The Lakes, Houston County Airport and
Indian Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3666 8785 3663 8785 3664 8740 3602 8741
      3596 8802 3603 8800 3612 8792 3615 8792
      3622 8795 3631 8796 3640 8803 3667 8800
TIME...MOT...LOC 1836Z 270DEG 17KT 3660 8791 3621 8790

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:49 AM CDTSpecial Weather StatementOHXHickman, Humphreys26 min
Jul 15, 6:21 AM CDTAreal Flood AdvisoryOHXRobertson, Sumner3 hr
Jul 15, 6:24 AM CDTSpecial Weather StatementOHXDickson, Hickman51 min
Jul 15, 6:30 AM CDTAreal Flood AdvisoryOHXDickson, Hickman, Humphreys3 hr
Jul 15, 7:01 AM CDTFlash Flood WarningOHXDickson, Hickman, Humphreys, Perry2 hr
Jul 15, 8:37 AM CDTAreal Flood AdvisoryOHXRutherford, Wilson113 min
Jul 15, 9:08 AM CDTAreal Flood AdvisoryOHXSumner, Wilson112 min
Jul 15, 9:55 AM CDTSpecial Weather StatementOHXCannon, Coffee, Warren50 min
Jul 15, 10:06 AM CDTSpecial Weather StatementOHXMontgomery, Robertson, Stewart24 min
Jul 15, 10:38 AM CDTSpecial Weather StatementOHXMontgomery, Robertson, Sumner52 min
Jul 15, 11:06 AM CDTSpecial Weather StatementOHXCheatham, Sumner39 min
Jul 15, 11:16 AM CDTAreal Flood AdvisoryOHXDavidson, Robertson, Sumner47 min
Jul 15, 1:03 PM CDTSpecial Weather StatementOHXHumphreys42 min
Jul 15, 1:05 PM CDTSpecial Weather StatementOHXHouston, Stewart40 min
Jul 15, 1:14 PM CDTAreal Flood AdvisoryOHXHouston, Humphreys3 hr
Jul 15, 1:36 PM CDTSpecial Weather StatementOHXHouston, Humphreys, Stewart39 min
Jul 15, 2:38 PM CDTAreal Flood AdvisoryOHXHickman, Lewis, Perry, Wayne2 hr
Jul 15, 3:35 PM CDTSpecial Weather StatementOHXLewis25 min
Jul 15, 4:06 PM CDTSpecial Weather StatementOHXGiles39 min

Nearby

Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.